Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 4:11 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2018, 4:11 PM CDT (21:11 UTC)
- Expired
- May 25, 2018, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 159 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
502
WUUS53 KDMX 252111
SVRDMX
IAC189-195-252200-
/O.NEW.KDMX.SV.W.0048.180525T2111Z-180525T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
411 PM CDT FRI MAY 25 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Worth County in north central Iowa...
Northeastern Winnebago County in north central Iowa...
* Until 500 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located near Emmons, or 12
miles southwest of Albert Lea, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northwood, Lake Mills, Emmons, Rice Lake, Carpenter, Scarville,
Lake Mills Municipal Airport, Hogsback Wildlife Area, Northwood
Municipal and Rice Lake State Park.
#
#
This includes Interstate 35 between mile markers 212 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4339 9302 4339 9378 4350 9376 4350 9302
TIME...MOT...LOC 2110Z 327DEG 11KT 4353 9355
HAIL...1.00IN
WIND...60MPH
$$
REV3 follow-up statements
018
WWUS53 KDMX 252130
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
430 PM CDT FRI MAY 25 2018
IAC189-195-252200-
/O.CON.KDMX.SV.W.0048.000000T0000Z-180525T2200Z/
Worth IA-Winnebago IA-
430 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...
At 429 PM CDT, a severe thunderstorm was located over Emmons, or 13
miles southwest of Albert Lea, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northwood, Lake Mills, Emmons, Rice Lake, Carpenter, Scarville, Lake
Mills Municipal Airport, Hogsback Wildlife Area, Northwood Municipal
and Rice Lake State Park.
This includes Interstate 35 between mile markers 212 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4339 9302 4339 9378 4350 9376 4350 9302
TIME...MOT...LOC 2129Z 327DEG 11KT 4348 9350
HAIL...1.00IN
WIND...60MPH
$$
REV660
WWUS53 KDMX 252138
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
438 PM CDT FRI MAY 25 2018
IAC189-195-252200-
/O.CON.KDMX.SV.W.0048.000000T0000Z-180525T2200Z/
Worth IA-Winnebago IA-
438 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...
At 437 PM CDT, a severe thunderstorm was located near Emmons, or 13
miles west of Northwood, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northwood, Lake Mills, Emmons, Rice Lake, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area, Northwood Municipal and
Rice Lake State Park.
This includes Interstate 35 between mile markers 212 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4339 9316 4339 9360 4350 9365 4350 9324
TIME...MOT...LOC 2137Z 327DEG 11KT 4346 9348
HAIL...1.00IN
WIND...60MPH
$$
REV490
WWUS53 KDMX 252153
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
453 PM CDT FRI MAY 25 2018
IAC189-195-252202-
/O.EXP.KDMX.SV.W.0048.000000T0000Z-180525T2200Z/
Worth IA-Winnebago IA-
453 PM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORTH AND
NORTHEASTERN WINNEBAGO COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4339 9316 4339 9360 4350 9365 4350 9324
TIME...MOT...LOC 2152Z 327DEG 11KT 4343 9345
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:24 PM CDT, 47 minutes earlier.
Area forecast discussion, May 25, 3:24 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 324 PM CDT Fri May 25 2018 .DISCUSSION.../Tonight through Friday/ Issued at 319 PM CDT Fri May 25 2018 Severe weather potential and unseasonable hot weather were the main forecast concerns through the weekend. No major changes to the ongoing maximum temperature forecast for Saturday and Sunday as they remain on track for near or record highs for both days. Storms already developing over south-central Minnesota and slowly tracking east-southeast. Tremendous instability present across northern Iowa where SBCAPE and MUCAPE topping out around 4000 J/kg. The effective shear has increased through the day to around 20-25 knots, but with minimal 0-1km bulk shear and helicity (at any level), low tornado threat this afternoon and tonight. Elevated supercells as LCLs range from 1500-2000 feet but do look to persist until the sun sets. Storm motion projects the current storm in Freeborn County Minnesota may clip the far northeast portions of the CWA through around 5 PM or so. Further west, latest IR satellite trends suggest an updraft developing north of Estherville with the cloud tops cooling to near -30C as of 2022z. With the high instability and low shear present, expecting main threat of large hail. However, with the DCAPE around 1000 J/kg and the microburst composite parameter around 2-3 which suggest a slight chance of a microburst (per SPC Mesoanalysis) occurring over the northeast corner of the forecast area. The majority of the hires models are not handling the current convection too well. A few members of the HREF, such as the NSSL and ARW WRF might be doing the best with the trends. Regardless, have pops ending fairly quickly this evening past 03z with a few lingering storms possible across the east prior to 06z. Saturday through Friday...heat looks to persist for several days with the large upper level ridge remaining in control of the weather pattern. Records look possible Saturday through Monday with most standing records in the lower to middle 90s for the 26-28 of May. The GFS and ECMWF suggest a shortwave trough to push into the region by Tuesday into Wednesday and are somewhat in good agreement with timing. GFS is slightly stronger, but still have low confidence with any severe weather potential as the timing looks to be an overnight event. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1228 PM CDT Fri May 25 2018 VFR conditions expected throughout the TAF period. There remains a small chance for storms later this afternoon into the evening, but low confidence with timing and location as they appear to be isolated. Left out mention except at ALO where there's a bit more confidence to keep VCTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Podrazik
Hazardous weather outlook, May 25, 3:36 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Fri May 25 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 336 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered storms are possible through the evening across central to northern Iowa. A few stronger storms may contain large hail and damaging winds near the Minnesota border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unseasonably hot and humid conditions are expected throughout the Memorial Day Weekend into early next week. With this being the first significant heatwave of the season, heat related illnesses are possible. Thunderstorms are forecast late Tuesday into Wednesday. The threat for severe weather is low at this time. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:11 PM CDT | Special Weather Statement | DMX | Palo Alto | 64 min |
| May 24, 8:58 PM CDT | Special Weather Statement | DMX | Kossuth, Palo Alto | 47 min |
| May 25, 4:35 PM CDT | Special Weather Statement | DMX | Franklin | 40 min |
| May 25, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 47 min |
| May 25, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 62 min |
| May 25, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 42 min |
| May 25, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 50 min |
| May 25, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 44 min |
| May 25, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.